Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Jacksonville, FL

April 9, 1998Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 9, 1998, 6:33 AM EDT for Columbia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 6:33 AM EDT (10:33 UTC)
Expired
Apr 9, 1998, 7:20 AM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Columbia County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:30 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 2:30 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EDT THU APR 9 1998

LITTLE BUSY THIS AM... TORNADO WATCH PRETTY WELL SPELLS OUT THE PRBLM
THIS AM! FNTL SYS LOOKS TO MAKE IT`S WAY <INTO THE AREA DRG THE AFTN HR.

JAX VAD WND HAS 50 KT JET JUST OFF SFC THIS AM W/ STORM TRACKING NE.

PRELIM

SSI TU 080/054 069/047 07610
JAX TU 083/053 071/045 07610
GNV TU 083/053 072/046 07610

K. KUYPER

In the hours before

Special weather statement, Apr 9, 4:29 AM EDT, 2 hours 4 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091330-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 700 AM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
AND ST. JOHNS.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT THE
ATMOSPHERE IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS AND
TORNADOES.

AT 430 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED MAINLY NORTHWEST OF US-84 IN
SOUTHEAST GEORGIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT
AROUND 50 MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:38 AM EDTSevere Thunderstorm WarningJAXHamilton62 min
Apr 9, 6:17 AM EDTSevere Thunderstorm WarningJAXSuwannee63 min
Apr 9, 7:33 AM EDTSevere Thunderstorm WarningJAXDuval, Nassau77 min
Apr 9, 8:06 AM EDTTornado WarningJAXDuval64 min
Apr 9, 2:57 AM EDTSevere Thunderstorm WarningJAXAppling63 min
Apr 9, 3:45 AM EDTSevere Thunderstorm WarningJAXJeff Davis60 min
Apr 9, 3:53 AM EDTTornado WarningJAXJeff Davis47 min
Apr 9, 4:48 AM EDTTornado WarningJAXJeff Davis47 min
Apr 9, 5:04 AM EDTSevere Thunderstorm WarningJAXClinch, Echols61 min
Apr 9, 5:21 AM EDTSevere Thunderstorm WarningJAXCoffee49 min
Apr 9, 5:59 AM EDTTornado WarningJAXAppling66 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.